Virginia, 2017

Hail in Virginia, March 31, 2017

March 31, 2017 · NWS RNK · 3 events in 3 counties and zones

A strong cold front moved across the mid Atlantic, supported aloft by a deep upper level low over the Ohio Valley. Clearing skies ahead of the cold front supported strong heating, allowing CAPE values to exceed 1,000 J/Kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front moved across the mid Atlantic, supported aloft by a deep upper level low over the Ohio Valley. Clearing skies ahead of the cold front supported strong heating, allowing CAPE values to exceed 1,000 J/Kg. In addition, strong mid-level shear was also observed, allowing for strong updrafts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 31, 12:42 PM EST, 0 minutes earlier.

Area forecast discussion, Mar 31, 12:42 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
142 PM EDT Fri Mar 31 2017

.SYNOPSIS...
An upper level low and associated surface trough will pass
across the Mid Atlantic Region today. High pressure will
build across the region for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 943 AM EDT Friday...

Made some adjustments in temperatures and dew points for this
morning into this afternoon. Rain cooled temperatures in many
areas especially the northeast portion of forecast area. The
slight risk on the latest day 1 convective outlook has push a
little further west and clips eastern portions of CWA. A few
strong to severe thunderstorms with damaging winds, isolated
large hail, and perhaps a tornado may be possible. The HRRR
develops another line of storms after 18z which intensify as
they move east across forecast area. Active weather day and will
make many adjustments to isc grids.

As of 500 AM EDT Friday...

Active weather pattern today with strong upper level low over
the OH Valley with sharp N-S oriented surface trough advancing
east across the lower OH and TN valleys. Large area of showers
and thunderstorms was moving east in advance of this system
with entire forecast area subject to rain today, with widespread
coverage this morning, and scattered coverage this afternoon.
Thunderstorms were embedded within the rain area this morning,
resulting in occasional cloud to ground strikes and brief but
heavy downpours of rain. Rainfall was being enhanced near the
Blue Ridge where upslope southeast wind flow was causing higher
rain rates, rain gages indicating anywhere from 1.5 to 2.5
inches of rain overnight between Laurel Springs and Blowing Rock
NC. These higher rain amounts may result in some localized
flooding, but due to the dry antecedent conditions, the rain
will have less of an impact with respect to flooding and more of
a beneficial effect.

As the surface low over Ohio crosses the mountains this
afternoon, the expectation is for some clearing and a period of
heating east of the Blue Ridge which will result in
destabilization and re-development of a line of thunderstorms
along the actual surface front this afternoon. Main concern
would be areas from Highway 29 and points east where forecast
CAPE of 500-1200 J/KG will promote the development of strong
thunderstorms. With favorable shear anticipated, veering with
height from south to southwesterly and increasing to 40-50 kts
at mid-levels, some of these storms will likely become severe
with potential for rotation, supporting risk for hail, damaging
winds, and isolated tornadoes. The Storm Prediction Center has
outlooked areas east of a LYH-DAN line for Slight Risk of severe
weather for this afternoon.

After the cold frontal passage, conditions will improve with
clearing taking place tonight. As High pressure builds in for
tonight, expect breezy conditions with northwest winds of 15 to
25 mph. West of the Blue Ridge, and more so for the higher
terrain of WV and far western VA and into the NC mountains,
some lingering low clouds and light precip may continue per
shallow moist northwest flow.

Temperatures today will spike just ahead of the cold front with
readings topping out in the 60s, possibly 70 Southside VA and
the Piedmont of NC. Cool air advection tonight will permit low
in the 40s, but well above freezing.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 400 AM EDT Friday...

Northwesterly flow aloft returns along with cold pool of air in low
to mid levels on Saturday. Under slight cold advection aloft, 850 mb
temperatures by early afternoon cool to values ranging from +1 to
+5C. Increasing subsidence along with dry advection should help to
dry up any lingering upslope showers along the western slopes of the
Alleghany Mtns. Mostly sunny skies thereafter lead to a rather
breezy day. While northwesterly flow and adiabatic downslope warming
off the Blue Ridge pushes highs in northern NC and the VA piedmont
into the upper 60s to low 70s, it will only top out in the upper 50s
from the Blue Ridge west and will certainly feel on the brisk side
in these western areas. Ridging builds in Saturday evening with
northwesterly winds diminishing early. Radiational cooling along
with lingering cold pocket of air aloft should lead to near to below
normal lows in the mid 30s to low 40s.

Relatively uneventful Sunday as high pressure is in control. March
sun should push highs back into the 60s to low 70s. However, as the
ridge axis shifts eastward by mid afternoon pattern transitions
toward one of cold air damming. Related sensible weather effects,
that being easterly/southeast surface winds and increased cloud
cover along the Blue Ridge and eastward develops Sunday evening.
Some question how pronounced the CAD becomes as model wind fields at
the surface begin to shift to a southerly direction overnight, in
response to a pronounced parent upper low that digs into the mid-
Mississippi Valley. Actually, the setup as suggested by model
guidance looks pretty similar to that which unfolded in the past 24
hours. Kept lows mainly in the 40s to low 50s.

Active weather then returns for Monday. Early Monday morning, 850 mb
south-southeast winds increase to speeds of 50 to 60 kts which could
lead to breezy conditions along our southern Blue Ridge and NC
mountains. Strongly sheared profile is offered by the GFS with
magnitudes up to 60 kts, though overcast skies and cool near-surface
temperature profiles at this point appear to keep instability values
modest at best. This is not too dissimilar to what's currently
playing out this evening. Certainly need to monitor for potential
thunderstorms particularly in the warm conveyor belt from the Blue
Ridge eastward. Shown slight chances for thunder in this general
area by Monday afternoon. Could see significant variation in spatial
coverage in precip during the afternoon in western and southwestern
counties in the lee of the Blue Ridge given the strong
southerly/southeasterly flow. I've tried to account for this by
keeping PoPs only in the Chance range for the afternoon across parts
of the New River Valley and into the Mountain Empire region, while
trending Likely elsewhere. However, as broader synoptic scale
forcing approaches by evening most everywhere has at least Likely
PoP by that point. QPF forecast also is rather cloudy based on large
QPF bullseyes which may limit northward extent of heavier precip,
though southerly upslope against the Blue Ridge. So, potential for
several concerns including breezy conditions along the southern
ridges as well as thunderstorms/heavy rain. Kept highs in the 60s
with lows mainly in the 50s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 330 AM EDT Friday...

Model difference expand with the second system late in the long term
period (Wednesday night/Thursday)with 12Z GFS continuing a faster
trend with the approach of a high amplitude upper trof. The 00Z
ECMWF is much slower with the 12Z Canadian starting to trend toward
the faster GFS solution. With individual GEFS ensemble member
showing a large range of solutions, confidence is low on the timing
with this system and leaned toward the Canadian timing which keeps
temps slightly cooler Wednesday and keeps Wednesday dry.

Much colder temperatures are expected behind the system very late
and just beyond (Friday) this period.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 142 PM EDT Friday...

Low pressure in Ohio with a trailing warm front and cold front
will move northeast this afternoon into tonight. Behind the cold
front tonight, high pressure will build across the region for
the weekend.

Ceilings will be highly variable this afternoon into tonight with
areas of IFR associated with the rain and thunderstorms. Winds
will gusty and variable near thunderstorms. Outside of
convection, MVFR to VFR SCT to BKN clouds expected this
afternoon into tonight. High pressure will bring improving
conditions during Saturday although appears sub-VFR cigs along
with a few residual showers may linger at KBLF/KLWB into
Saturday afternoon.

Medium confidence in ceilings, visibilities and winds during the
taf period.

Extended Aviation Discussion...

VFR will return for Saturday evening through Sunday under
diminishing winds as high pressure slides across. Next similar
low pressure system to that seen at the end of this week will
approach by Monday with sub-VFR conditions likely returning
Sunday night into Monday as rain again transitions to showers
and storms to start the week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...KK/PM
SHORT TERM...AL
LONG TERM...AL/PH
AVIATION...KK/PM
Hazardous weather outlook, Mar 31, 5:31 AM EST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
631 AM EDT Fri Mar 31 2017

VAZ007-009>014-018>020-WVZ042>044-507-508-011045-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
631 AM EDT Fri Mar 31 2017

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Strong storms today may produce heavy rain and small hail today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Potential for heavy rain Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ022>024-033>035-043>047-058-059-011045-
Rockingham-Caswell-Roanoke-Botetourt-Rockbridge-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
631 AM EDT Fri Mar 31 2017

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...Today and tonight.

There is a risk for severe thunderstorms this afternoon containing
damaging winds and large hail. There is an isolated threat for
tornadoes east of Highway 29.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Potential for heavy rain Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

NCZ001>004-018>020-VAZ015>017-032-011045-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Grayson-Carroll-
Floyd-Patrick-
631 AM EDT Fri Mar 31 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Today and tonight.

Thunderstorms with heavy rain likely today resulting in localized
flooding. There is an isolated risk for severe thunderstorms this
afternoon, storms potentially containing large hail and damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Potential for heavy rain Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 31, 8:27 AM EST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
927 AM EDT FRI MAR 31 2017

VAZ035-045>047-058-059-311415-
Halifax-Buckingham-Amherst-Campbell-Appomattox-Charlotte-
927 AM EDT FRI MAR 31 2017

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT
APPOMATTOX...CHARLOTTE...EASTERN CAMPBELL...HALIFAX...EASTERN
AMHERST AND BUCKINGHAM COUNTIES...

At 925 AM EDT, showers and thunderstroms extended from near Clifford
to near Nathalie to near Elmo. Movement was northeast at 50 mph.

Expect locally heavy rainfall to produce significant ponding of
water on roadways and possibly minor flooding. Wind gusts around
40 MPH are also possible.

Locations impacted include...
Buckingham...
South Boston...
Amherst...
Appomattox...
and Halifax.

LAT...LON 3734 7846 3740 7859 3726 7868 3719 7868
      3708 7844 3689 7849 3670 7865 3663 7855
      3669 7868 3654 7873 3654 7917 3686 7900
      3771 7914 3775 7907 3755 7890 3754 7883
      3763 7882 3764 7872 3780 7849 3768 7824
TIME...MOT...LOC 1325Z 241DEG 46KT 3767 7906 3690 7894 3670 7906

MBS
Special weather statement, Mar 31, 8:31 AM EST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
931 AM EDT FRI MAR 31 2017

NCZ005-006-VAZ044-311415-
Rockingham-Caswell-Pittsylvania-
931 AM EDT FRI MAR 31 2017

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT EASTERN
ROCKINGHAM...WESTERN CASWELL AND SOUTHEASTERN PITTSYLVANIA COUNTIES
AND THE CITY OF DANVILLE...

At 930 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cascade to near Thomasville.
Movement was northeast at 45 mph.

Expect locally heavy rainfall to produce significant ponding of
water on roadways and possibly minor flooding. Wind gusts in excess
of 30 MPH are also possible.

Locations impacted include...
Danville...
Eden...
Reidsville...
Wentworth...
and Yanceyville.

This includes The following Location Danville Airport.

LAT...LON 3625 7991 3661 7963 3694 7912 3669 7918
      3645 7932 3625 7946
TIME...MOT...LOC 1330Z 233DEG 36KT 3659 7962 3596 8011

MBS
Local storm report, Mar 31, 9:41 AM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1041 AM EDT FRI MAR 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 AM     HEAVY RAIN       3 NNE BLOWING ROCK      36.17N 81.65W
03/31/2017  U0.00 INCH       WATAUGA            NC   PUBLIC

            SMALL ROCKS/DEBRIS WASHED ON TO ROUTE 321

&&

MBS
Local storm report, Mar 31, 10:32 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1132 AM EDT FRI MAR 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     DEBRIS FLOW      1 SE DEEP GAP           36.22N 81.51W
03/31/2017                   WATAUGA            NC   PARK/FOREST SRVC

            LANDSLIDE ON THE BLUE RIDGE PKWY AT MP 277 DUE TO HEAVY
            RAIN. TIME ESTIMATED.

&&

JRUCKMAN
Local storm report, Mar 31, 10:34 AM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1134 AM EDT FRI MAR 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     TSTM WND DMG     1 ENE CHATHAM           36.82N 79.38W
03/31/2017                   PITTSYLVANIA       VA   911 CALL CENTER

            ONE TREE DOWN ON A POWER LINE ALONG HALIFAX RD.

&&

JRUCKMAN
Special weather statement, Mar 31, 12:18 PM EST, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
118 PM EDT FRI MAR 31 2017

VAZ032-033-043-311745-
Henry-Franklin-Patrick-
118 PM EDT FRI MAR 31 2017

...A STRONG THUNDERSTORM WILL AFFECT
WESTERN HENRY...SOUTHWESTERN FRANKLIN AND NORTHEASTERN PATRICK
COUNTIES...

At 117 PM EDT, a strong thunderstorm was located over Charity, moving
east at 20 mph.

Wind gusts up to 50 MPH...dime size hail...and very heavy rain are
expected with this storm.

Locations impacted include...
Bassett...
Sanville...
Stanleytown...
Endicott...
and Fairy Stone State Park.

LAT...LON 3678 8023 3689 8021 3688 7985 3661 7993
TIME...MOT...LOC 1717Z 284DEG 16KT 3681 8017

MBS

The radar

The Roanoke radar (KFCX), 31 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Franklin

When
March 31, 12:42 PM EST
Where
Franklin County, 3.35 mi W of Henry
Measured
0.75 in hail
Reported by
Public
Coordinates
36.822, -80.040

Hail, Halifax

When
March 31, 2:59 PM EST
Where
Halifax County, 3.4 mi ENE of Mt Laurel
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.884, -78.711

Hail, Charlotte

When
March 31, 3:12 PM EST
Where
Charlotte County, 3.78 mi SSE of Mossingford
Measured
1 in hail
Reported by
Public
Coordinates
36.923, -78.596

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682986, 682987, 682988.